Alert archive / Kansas / Excessive Heat Warnings in 2017
Excessive Heat Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this excessive heat warning at Jun 17, 2017, 3:44 AM CDT for 5 counties in Kansas. It took effect at Jun 17, 2017, 1:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2017, 3:44 AM CDT (08:44 UTC)
- In effect from
- Jun 17, 2017, 1:00 PM CDT
- Expired
- Jun 17, 2017, 4:03 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
Counties Chautauqua County, KS, Cowley County, KS, Labette County, KS, Montgomery County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3990 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 23.8
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this excessive heat warning went out at Jun 17, 3:42 AM CDT, 2 minutes earlier.
Area forecast discussion, Jun 17, 3:42 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 342 AM CDT Sat Jun 17 2017 .SHORT TERM...(Today through Monday night) Issued at 303 AM CDT Sat Jun 17 2017 Today-tonight: Main question today is when/where cap will break. Trends/consensus is that front will likely be about half way through forecast area by very late afternoon. Thinking given capping/warm air aloft, storms will likely wait until late afternoon at the earliest. Given extreme instability and favorable shear, severe storms appear likely. Some lingering post frontal rain showers/thunderstorm possible later in the evening with better cooling aloft. Secondary concern is heat indices. Values will flirt with warning criteria along most of the OK border counties and will upgrade for consistency. Also will extend the headlines another hour in the south where front will likely not be through. KSLN will flirt with a record high today. Sunday: Much cooler and drier air will overspread the area on Father's Day, with dewpoints down to the 50s and highs in the lower 80s. Outside chance that precipitation could linger past 1200 UTC, but given recent model trends, this seems unlikely. Mild airmass will remain in place as surface ridge drifts across forecast area on Monday. -Howerton .LONG TERM...(Tuesday through Friday) Issued at 303 AM CDT Sat Jun 17 2017 Tuesday-Friday: Will remain in northwest flow aloft through mid week when flow then transistions a bit more zonal. This may allow another front to move through on Friday with the next best chance for rain. Outside chance there could be a couple pds of storms rolling off the High Plains, but timing is notoriously difficult. Temperatures will generally climb throughout the period until friday. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1044 PM CDT Fri Jun 16 2017 A line of thunderstorms will move southward across eastern Kansas late tonight with outflow winds from the north. Winds will recover and switch back around to the south/southwest Saturday morning, then a cold front will sink slowly southward in the afternoon across central Kansas. Thunderstorms are expected to redevelop along the front and move southward for late Saturday afternoon/night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 101 67 83 62 / 20 50 10 0 Hutchinson 102 65 83 59 / 20 40 10 0 Newton 100 65 81 60 / 30 50 10 0 ElDorado 97 65 81 59 / 30 60 20 0 Winfield-KWLD 100 68 83 61 / 20 60 10 0 Russell 99 61 82 59 / 10 20 0 0 Great Bend 101 63 82 59 / 10 30 0 0 Salina 103 64 83 60 / 10 30 10 0 McPherson 102 64 82 59 / 20 40 10 0 Coffeyville 95 70 83 61 / 10 70 40 0 Chanute 95 68 82 60 / 20 70 30 0 Iola 95 67 82 59 / 30 70 30 0 Parsons-KPPF 95 69 82 60 / 10 70 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for KSZ049-051>053-067>072-082-083. Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT this evening for KSZ092-093-098>100. Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for KSZ091-092-094>096. && SHORT TERM...PJH LONG TERM...PJH AVIATION...CDJ
Hazardous weather outlook, Jun 16, 6:08 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 608 PM CDT Fri Jun 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 608 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms may develop southward into far southeast Kansas later tonight. A few strong to severe storms would be possible with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a greater chance of severe thunderstorms Saturday afternoon and Saturday night as a cold front moves through the area. Large hail and damaging winds will once again be the main threats. Heat indices of 100 to 105 are forecast for Saturday afternoon, with the higher values expected along and east of I-135. See the Excessive Heat Advisory for further details. There will be periodic chances of thunderstorms from Tuesday through Thursday. Some strong storms are likely during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 17, 2:46 AM CDT, 58 minutes before
Special Weather Statement National Weather Service Wichita KS 246 AM CDT SAT JUN 17 2017 KSZ072-170815- Allen KS- 246 AM CDT SAT JUN 17 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Allen County in southeastern Kansas... * Until 315 AM CDT * At 242 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from Blue Mound to near Lone Elm...and moving southeast at 40 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Moran and Mildred. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 700 AM CDT for southeastern Kansas. LAT...LON 3804 9530 3804 9508 3782 9508 TIME...MOT...LOC 0745Z 318DEG 42KT 3809 9504 3811 9529 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:46 AM CDT | Special Weather Statement | ICT | Allen | 29 min |
| Jun 17, 4:31 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 74 min |
| Jun 17, 5:25 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 65 min |
| Jun 17, 6:05 AM CDT | Special Weather Statement | ICT | Labette | 25 min |
| Jun 17, 6:51 AM CDT | Special Weather Statement | ICT | Labette | 24 min |
| Jun 17, 6:59 PM CDT | Special Weather Statement | ICT | Saline | 31 min |
Nearby
Excessive Heat Warnings in Kansas, 2017Every excessive heat warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.